Illinois, 2004

High Wind in Illinois, March 5, 2004

March 5, 2004 · NWS ILX · 6 events in 6 counties and zones

A strong area of low pressure moved from Iowa into Wisconsin during the day on March 5th. This system created gradient winds over Illinois beginning in the mid morning hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong area of low pressure moved from Iowa into Wisconsin during the day on March 5th. This system created gradient winds over Illinois beginning in the mid morning hours. Wind gusts to 58 mph were reported at the Galesburg Municipal Airport and at the Greater Peoria Regional Airport. Also, there were numerous reports of damage across the region and one fatality due to the high winds. In Edgar county as the winds blew through, a large tree limb was blown down on top of a SUV in Paris. The limb caved in the roof of the vehicle and caused the driver to loose consciousness. The vehicle traveled another 597 feet before stopping against a parked car. She had to be extricated from the vehicle while a uninjured juvenile passenger escaped from the back of the vehicle. The woman died from her injuries a week and a half later. As for other reports, several semis were blown over as well as a city bus in Champaign. The bus fell 15 feet off of a bridge and into a creek. Six people sustained minor injuries on the bus, including the bus driver. Numerous reports of trees, tree limbs, power lines, power poles and signs were blown down, some of which caused minor structural damage. No dollar amount damage estimates were available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 5, 5:45 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 5, 5:45 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE ADVISORY
NATIONAL WEATHER SERVICE LINCOLN IL
545 AM CST FRI MAR 5 2004

.DISCUSSION...
ALREADY TIME TO UPDATE ZFP. PCPN ALREADY MOVING OUT OF AREA. CWA
CURRENTLY IN DRY SLOT AND CLOUDS HAVE DISSIPATED RAPIDLY.
HOWEVER...CLOUDS WILL MOVE BACK INTO AREA IN AFTERNOON WITH
CONTINUED CHC OF -RA IN WRAP-AROUND CLOUDS.

UPDATE FOR THIS MORNING WILL BE FOR NO PCPN AND PARTLY SUNNY SKIES.
WIND ADVISORY WILL CONTINUE AS PRELIMINARY INFO ON 12Z ILX SOUNDING
HAS 51KTS AT 2000FT.

UPDATE COMING SHORTLY.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...TODAY THROUGH SATURDAY
SURFACE LOW STILL DEEPENING AS IT APPROACHES EASTERN IOWA. DRY SLOT
IS BEGINNING TO ENVELOP THE AREA...WITH SOUTHWESTERN COUNTIES
ALREADY DRYING OUT. STRONG PRESSURE GRADIENT IS TIGHTENING EVEN
FURTHER OVER ILLINOIS...WITH PEAK WINDS IN THE 35 TO 40 MPH RANGE.
KIRKSVILLE RECENTLY REPORTED GUST TO 50 MPH. WILL ISSUE A WIND
ADVISORY FOR THE ENTIRE AREA TODAY UNTIL NOON. AFTER THAT...THE
PRESSURE GRADIENT SHOULD RELAX AS THE LOW MOVES NORTHEAST INTO
WISCONSIN. WINDS WILL STILL BE GUSTY THIS AFTERNOON...BUT BELOW
ADVISORY CRITERIA. LIGHTNING DETECTION NETWORK AND RADAR COMPOSITES
SHOW A FAST INCREASE IN CONVECTION OVER IOWA ON THE LEADING EDGE OF
THE COMMA HEAD...BUT MOST OF THIS ACTIVITY SHOULD STAY NORTHWEST OF
THE CWA. SOME LIGHTNING STIKES STILL EVIDENT IN THE RAINS THAT ARE
MOVING UP THROUGH SOUTHERN ILLINOIS...SO WILL MENTION MORNING
THUNDER IN THE SOUTHEASTERN ZONES. POPS WILL DWINDLE RAPIDLY THIS
MORNING AS THE DRY SLOT CONTINUE TO PUSH NORTHEASTWARD...DOWN TO 30S
BY NOON. A FEW SHOWERS STILL POSSIBLE THIS AFTERNOON WITH THE AXIS
OF THE UPPER TROUGH STILL TO THE WEST. THE CHANCES FOR LIGHT
PRECIPITATION WILL CONTINUE INTO THE NIGHT...WITH RAIN POSSIBLY
CHANGING TO LIGHT SNOW AFTER MIDNIGHT IN THE NORTH.

TEMPERATURE FORECASTS WILL BE TRICKY TODAY...WITH NORTHWESTERN AREAS
FALLING MUCH OF THE DAY AND SOUTHEASTERN AREAS REMAINING NEARLY
STEADY OR SLOWLY RISING UNTIL THE COLD FRONT ARRIVES BY MID
AFTERNOON.

SATURDAY LOOKS DRY AS THE SURFACE RIDGE PASSES THROUGH THE MIDWEST
AHEAD OF THE NEXT CLIPPER SHORTWAVE THAT WILL BE AFFECTING THE AREA
SATURDAY NIGHT. LOOKS LIKE THE BEST CHANCES FOR LIGHT RAIN AND SNOW
WILL BE ALONG AND BEHIND THE ACCOMPANYING COLD FRONT AFTER MIDNIGHT.

LONG TERM...SUNDAY THROUGH THURSDAY
SUNDAY SHOULD BE MAINLY DRY BUT WINDY AND COLDER IN THE WAKE OF THE
COLD FRONT. WILL MAINTAIN A CHANCE OF FLURRIES OVER THE NORTHERN
ZONES AS ANOTHER WEAK WAVE SKIRTS ACROSS NORTHERN ILLINOIS. WILL
ALSO INDICATE CHC/SLGT CHC POPS MONDAY AND MONDAY NIGHT OVER THE
NORTH AND EAST WITH YET ANOTHER WEAK WAVE. FOR NOW...THE REMAINDER
OF THE FORECAST LOOKS DRY. THE NEW EXTENDED GFS BRINGS ANOTHER COLD
FRONT AND QPF INTO ILLINOIS WEDNESDAY NIGHT AND THURSDAY...BUT WILL
KEEP THE FORECAST DRY FOR NOW. TIMING AND POPS FROM MONDAY ONWARD
MAY NEED ADJUSTMENTS IN LATER FORECAST ISSUANCES DUE TO MODEL
CHANGES IN THIS ACTIVE AND UNSETTLED FLOW PATTERN. THE ONE THING
THAT LOOKS PRETTY LIKELY IS THAT NO MAJOR WARMUPS WILL OCCUR AND
TEMPERATURES WILL REMAIN AT OR BELOW NORMAL FOR MUCH OF THE WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVSY ENTIRE AREA UNTIL NOON.

&&

AUTEN/04
Hazardous weather outlook, Mar 5, 6:05 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
605 AM CST FRI MAR 5 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-061200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
605 AM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

AN INTENSE STORM SYSTEM IN IOWA WILL QUICKLY LIFT TO THE NORTHEAST
THIS MORNING. THIS SYSTEM WILL GENERATE GUSTY SOUTHWEST WINDS OF 25
TO 35 MPH WITH GUSTS TO 45 MPH THIS MORNING. THE WINDS SHOULD SUBSIDE
THIS AFTERNOON.

MOTORISTS IN LIGHT VEHICLES AND HIGH PROFILE VEHICLES SHOULD USE
CAUTION WHILE TRAVELING THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AUTEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Knox

When
March 5, 7:05 AM CST to 12:00 PM CST
Where
Knox forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

High Wind, Peoria

When
March 5, 9:10 AM CST to 12:00 PM CST
Where
Peoria forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

High Wind, McLean

When
March 5, 10:15 AM CST to 12:00 PM CST
Where
McLean forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

High Wind, De Witt

When
March 5, 10:15 AM CST to 12:00 PM CST
Where
De Witt forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

High Wind, Champaign

When
March 5, 10:30 AM CST to 12:00 PM CST
Where
Champaign forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
6 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

High Wind, Edgar

When
March 5, 10:45 AM CST to 12:00 PM CST
Where
Edgar forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Edgar2004-03-1728FemaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387090, 5387091, 5387092, 5387093, 5387094, 5387095.